Published online Oct 28, 2007. doi: 10.3748/wjg.v13.i40.5411
Revised: July 23, 2007
Accepted: September 3, 2007
Published online: October 28, 2007
Adverse effects associated with peginterferon and ribavirin during hepatitis C treatment are well known. Sudden hearing loss has rarely been reported. Possible mechanisms involved include direct ototoxicity of interferon, autoimmunity, and hematological changes. Hearing loss is frequently fully resolved after discontinuation of antiviral therapy. We report a 47-year-old man with chronic hepatitis C, genotype 2 ac who developed sudden hearing loss 22 wk after starting therapy with peginterferon alpha 2a at a dose of 180 μg per week and ribavirin 800 mg per day. Since symptoms did not worsen, antiviral therapy was continued for 2 wk, according to the patient's wish. Hearing loss resolved within 2 wk after the end of treatment. Serum liver alanine aminotransferase remained normal during and after the end of antiviral therapy. HCV RNA was undetectable at the end of therapy and remained negative 24 wk later. Thus, patients should be aware that hearing loss may occur with peginterferon therapy, but the decision whether to continue or to stop the treatment is based on the clinical judgment of the physician and the wishes of the patient.